Journal Information
Vol. 34. Issue. 3.May 2014
Pages 273-424
Vol. 34. Issue. 3.May 2014
Pages 273-424
DOI: 10.3265/Nefrologia.pre2014.Mar.12388
Full text access
Relapse of minimal change disease nephrotic syndrome after administering intravitreal bevacizumab
Recaída de síndrome nefrótico por enfermedad de cambios mínimos tras administración de bevacizumab intravítreo
Visits
...
Miguel A Pérez Valdivia, Miguel Ángel Pérez Valdiviab, Miguel A. Pérez-Valdiviac, Manuel López Mendozab, Manuel López-Mendozac, Francisco Javier Toro Prietob, Francisco J. Toro-Prietoc, Virginia Cabello Chavesb, Virginia Cabello-Chavesc, Mercedes Toro Ramosb, Mercedes Toro-Ramosc, María del Carmen Martin Herrerab, M. Carmen Martín-Herrerac, Luis Gómez Garcíab, Luis Gómez-Garcíac
b Nefrología, Hospital Virgen del Rocío, Sevilla, Sevilla, España,
c Servicio de Nefrología, Hospital Virgen del Rocío, Sevilla,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Dear Editor,

Minimal change disease (MCD) causes between 10 and 25% of nephrotic syndrome cases in adults. We describe a nephrotic syndrome relapse, in a patient previously diagnosed with MCD, after intravitreal bevacizumab1,2 injections due to a branch retinal vein occlusion.

We report the case of a 54 year-old male patient with a history of nephrotic syndrome due to MCD diagnosed in 1995. He received prednisone with a daily dose of 1mg/kg for four weeks resulting in a complete remission. Four subsequent relapses (the last one in 2000) were all resolved with steroid treatment.

In November 2012 he received a 1.25mg monthly dose of intravitreal bevacizumab3 due to cystic macular edema secondary to inferotemporal branch retinal vein occlusion. Two weeks after the second administration of bevacizumab the patient developed marked lower extremities edema, nephrotic range proteinuria (11,000mg/24hours), hypoalbuminemia (serum albumin, 2.1g/dL) with an estimated glomerular filtration rate of 115mL/min/m2 (2009 CKD-EPI). Bevacizumab was discontinued and prednisone started with a 1mg/kg/day dose resulting in a complete response in the fourth week.

Bevacizumab is a monoclonal antibody that neutralizes vascular endothelial growth factor (VEGF) and has shown efficacy in patients with advanced colorrectal cancer, non-small-cell lung cancer, breast cancer, renal cell carcinoma and multiforme gliobastoma. It is also used in intravitreal injections in macular pathologies such as age-related macular degeneration or macular edema due to central retinal vein occlusion as in our case. Its use in these macular pathologies is justified because of an overexpression of VEGF inducing an increase in retinal vascular permeability.

Proteinuria induced by VEGF may involve multiple pathways. VEGF produced by the podocytes plays a role in maintaining glomerular filtration barrier through receptors present in the adjacent endothelial cells; its inhibition could cause a loss in normal glomerular permeability which could induce proteinuria.4

The development of proteinuria, including nephrotic syndrome, is an adverse effect reported in several clinical trials with bevacizumab.5 Concretely, 2.2% of patients developed a proteinuria of >3.5g/24hours and 0.8% a nephrotic syndrome. Clinical handling of this complication recommends discontinuing bevacizumab temporarily if proteinuria is above 2g/24hours and discontinue the treatment if nephrotic syndrome appears.

 

CONCLUSIONS

 

There is a very strong regulation of VEGF signaling within the glomerulus; the up or downregulation contributes to different phenotypes of renal diseases including the appearance of proteinuria or nephrotic syndrome. The appearance of proteinuria following intravenous bevacizumab has been described previously but the relapse of a nephrotic syndrome due to intravitreal bevacizumab is exceptional. To our knowledge only one case1 concerning a 16 year old female patient suffering steroid-dependent nephrotic syndrome has been described. The patient had been diagnosed with myopic choroidal neovascularization and 9 days after receiving treatment with intravitreal bevacizumab she developed proteinuria and the nephrotic syndrome re-appeared. The problem was resolved after bevacizumab was suspended and administration of corticoids was restarted. It is reported that serum concentrations of bevacizumab reach a peak at day 8 after intravitreal use, which coincided with the onset of proteinuria in this patient. The onset of proteinuria after intravitreal injection in this case may be due to the passage of the drug into the blood stream directly inhibiting VEGF signaling in the glomerulus.

We believe it is important for the nephrologists to be aware of the risk of proteinuria and nephrotic syndrome associated with bevacizumab by any route in its presentations, whether intravenous or intravitreal as its appearance could decide the discontinuing of the treatment and a proposal for an alternative therapy for the patient.

 

Conflict of interest

 

The authors declare that they have no conflicts of interest related to the contents of this article.

Bibliography
[1]
Sato T, Kawasaki Y, Waragai T, Imaizumi T, Ono A, Sakai N, et al. Relapese of minimal change nephrotic syndrome after intravitreal bevacizumab. Pediatr Int 2013;55(3):e46-8. [Pubmed]
[2]
George BA, Zhou XJ, Toto R. Nephrotic syndrome after bevacizumab: case report and literature review. Am J Kidney Dis 2007;49(2):e23-9. [Pubmed]
[3]
Iturralde D, Spaide R, Meyerle C, Klancnik JM, Yannuzzi LA, Fisher YL, et al. Intravitreal bevacizumab (Avastin) treatment of macular edema in central retinal vein occlusion. Retina 2006;26:279-84. [Pubmed]
[4]
Eremina V, Sood M, Haigh J, Nagy A, Lajoie G, Ferrara N, et al. Glomerular-specific alterations of VEGF-A expression lead to distinct congenital and acquired renal diseases. J Clin Invest 2003;111:707-16. [Pubmed]
[5]
Wu S, Kim C, Baer L, Zhu X. Bevacizumab increases risk for severe proteinuria in cancer patients. J Am Soc Nephrol 2010;21:1381-9. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.